North Dakota, 2005

Flood in North Dakota, June 12, 2005

June 12, 2005 · NWS FGF · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 12, 2:45 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 12, 2:45 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
345 AM CDT SUN JUN 12 2005

...MAIN FORECAST CHALLENGE CENTERS ON IMPENDING FLOODING AND NEXT
   POTENTIAL HEAVY RAIN EVENT MONDAY AND TUESDAY...

.CURRENT OBSERVATIONAL OVERVIEW...
06Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER EXTREME MINNESOTA
WITH TIGHT NORTHWEST PRESSURE GRADIENT OVER EASTERN NORTH DAKOTA
STRONGEST PRESSURE FALLS ATTM ACROSS EXTREME SOUTHWEST ONTARIO
PROVINCE SUGGESTING LOW CENTER SHOULD CONTINUE LIFTING NORTHEAST
EARLY THIS MORNING. LATEST WATER VAPOR IMAGERY SHOWED NEGATIVELY
TILTED 500MB TROUGH LIFTING INTO MANITOBA PROVINCE WITH ASSOCIATED
VORTICITY MAXIMA JUST EAST OF THE CENTRAL RED RIVER VALLEY. KMVX
RADAR TRENDS DEPICTED DEFORMATION RAINS ON BACKSIDE OF LOW CENTER
LIFTING NORTHWARD ACROSS NORTHEAST NORTH DAKOTA. ACTIVITY HAS SHOWED
A WEAKENING TREND WITH RESPECT TO ECHO INTENSITY AND AREAL COVERAGE
DURING PAST COUPLE OF HOURS.

.SHORT TERM (TODAY-WEDNESDAY)...
BRIEF BREAK IN BETWEEN SYSTEMS TODAY AS MODEL CONSENSUS IS TO LIFT
CURRENT LOW CENTER INTO ONTARIO PROVINCE THIS MORNING. IN WAKE OF
SYSTEM FORECAST SOUNDINGS AND RH TIME-SECTIONS SHOWS PRETTY GOOD
EROSION OF MOISTURE COLUMN TO ALLOW FOR SOME AFTERNOON INSOLATION.
WITH DRYING OF COLUMN SOUNDING POINTS TO DEEP MIXING YIELDING HIGH
TEMPERATURES INTO THE MID TO UPPER 70S. WITH PROJECTED CONVECTIVE
TEMPS IN THE MID 70S EXPECT SOME CU FORMATION WHICH WILL HAMPER
ANY THOUGHTS FOR WIDESPREAD INSOLATION. LATER TONIGHT INTO MONDAY
AFTERNOON LOW CENTER DEEPENS AND BECOMES VERTICALLY STACKED OVER
SOUTH DAKOTA SYSTEM THEN SLOWLY MOVES TO CENTRAL MINNESOTA BY TUES
AFTERNOON. ON THIS PROJECTED TRACK APPEARS ANOTHER HEAVY SOAKING
RAIN IS IN THE WORKS FOR MUCH OF THE CWFA (PCPN H2O VALUES 1.5 IN)
PROJECTED INSTABILITY IS ENOUGH ACROSS SOUTHERN NORTH DAKOTA INTO
WEST CENTRAL MINNESOTA TO WARRENT THUNDER WORDING ELSEWHERE WILL
GO MORE WITH A STEADY/HEAVY STRATIFORM RAINFALL. SINCE FEATURE
WILL BE VERTICALLY STACKED MODELS MIGHT BE TOO PROGRESSIVE WITH
SYSTEM...THUS WILL LINGER LOW POP THREAT INTO WEDNESDAY. UPPER
LEVEL RIDGE BUILDS INTO REGION FOR THE SECOND HALF OF THE WEEK
WITH A MUCH WELCOME DRYING TREND COUPLED WITH ABOVE NORMAL TEMPS
FOR A CHANGE. WILL UPDATE ESF PRODUCT ON NEXT IMPENDING HEAVY
RAIN THREAT FOR MONDAY AND TUESDAY TIME PERIOD.

.LONG TERM (THURSDAY-SATURDAY)
NO CHANGES NEEDED WITH DRY AND SUMMERLIKE CONDITIONS ENCOMPASSING
REGION.

&&
.AVIATION...
EXPECT MVFR AND POCKETS OF VFR CONDITIONS THIS MORNING. IN THE
AREAS WHERE SKIES CLEAR POTENTIAL FOR PATCHY FOG EXISTS. POCKETS
OF LIGHT RAIN/IFR CONDITIONS WILL EXIST ACROSS THE FAR NORTH INTO
MID MORNING. THIS AFTERNOON VFR WILL PREVAIL ACROSS ENTIRE CWFA
WITH CU FORMATION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...ESF ISSUED FOR HEAVY RAIN THREAT MONDAY AND TUESDAY.
MN...ESF ISSUED FOR HEAVY RAIN THREAT MONDAY AND TUESDAY.

&&

BERG
Hazardous weather outlook, Jun 11, 11:15 AM CST, 17 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1215 PM CDT SAT JUN 11 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121032-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
1215 PM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

PERIODS OF HEAVY RAIN WITH ISOLATED THUNDERSTORMS ARE EXPECTED TODAY
ACROSS AN AREA INCLUDING SOUTHEAST AND EAST CENTRAL NORTH DAKOTA AND
NORTHWEST MINNESOTA. THE TOTAL RAINFALL FOR THE DAY AS MUCH AS 2 TO
2.5 INCHES MAY FALL IN A FEW SPOTS AND CAUSE PONDING OF WATER OR
MINOR FLOODING. OVERALL RAINFALL WILL BE MUCH LESS HOWEVER.
SCATTERED THUNDERSTORMS WILL ALSO DEVELOP ACROSS WEST CENTRAL
MINNESOTA. SMALL HAIL AND GUSTY NON-SEVERE WINDS ARE EXPECTED BY
LATE AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR AGAIN ON
MONDAY AND TUESDAY...MOST NUMEROUS OVER SOUTHEAST NORTH DAKOTA INTO
WEST CENTRAL MINNESOTA.  RAINFALL AMOUNTS COULD EXCEED ONE INCH IN
THE FAR SOUTHERN RED RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Traill

When
June 12, 4:48 AM CST to 10:57 AM CST
Where
Traill forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Several roads were closed due to overland flooding in the Clifford area. Other roads and crossings were covered with water and closed throughout the county. Many basements were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461733.